Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hoping to reverse upper extremity thinning by switch to Truvada
Aug 15, 2010

This is a sticky wicket. I am a 40-year-old female, been successful, healthy, and fit on treatment with Viracept and Combivir since 2000. Great combination for me: been undetectable, good CD4 count (500-700).

I started a nutrition program last year that caused me to lose weight (which really wasn't my aim), but after 6 months my very muscular arms started becoming markedly thin. Still very muscular, but all fat gone, and now I'm thin with what would appear to be extremity wasting. Also, over the last 3 months, the veins in my lower arms and hands bulge very prominently when I get warm or am out in the heat. I work out with heavy weights daily (fitness nut) run, do yoga, all the things I should be doing. I'm now attempting to increase my weight, and my doctor and I switched my regimen to Truvada and Isentress, hoping to stave off further loss.

My burning questions are:

1. Is any of this symptomatology reversible with the withdrawal of the protease inhibitor from my regimen? 2. Will gaining some weight over my entire frame lessen the appearance of the bulging veins in my arms? 3. Could the vein prominence be due more to the low body fat and high muscle percentage/heavy workouts than the medication effects?

Any insights would be SO appreciated!

Response from Dr. Henry

The AZT in Combivir is the drug your are taking that is most linked to fat loss in extremities so a switch from Combivir to Truvada or Epzicom (if HLA B5701 negative) is very much worth discussing with your provider. Viracept has not been used as much lately in US so data on its contribution to fat loss has been limited. If you have no viral resistance then a switch from nelfinavir to raltegravir, an NNRTI (such as nevirapine or efavairenz), or to a boosted PI may be considered as well but might be expected to have less effect on the fat loss then switching off the Combivir. Loss of extremity fat can cause the veins to be prominent. KH



Previous
Is Diaherrea life long for HIV person
Next
high fever, rash, head hurts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement